Journal Logo

Toxicology Rounds

Toxicology Rounds

Fluoroquinolones, Droperidol, and Other Pearls from the ACEP Scientific Assembly

Gussow, Leon MD

doi: 10.1097/01.EEM.0000731764.04322.a1
    Figure
    Figure:
    fluoroquinolones, droperidol, acetaminophen, serotonin syndrome
    Figure
    Figure

    I have to admit, it was nice not to have to fly across the country and pay for an expensive hotel just to get to the ACEP Scientific Assembly this year. Like all conferences these days, it took place online, and though I missed the socializing, I was still able to glean some important clinical lessons from several sessions on medical toxicology.

    Watch out for phantom acetaminophen toxicity. Spencer C. Greene, MD, pointed out that only half of patients with rhabdomyolysis will bump their creatinine, but more than 90 percent will have elevated aspartate aminotransferase (AST) levels and about 75 percent will have elevated alanine aminotransferase (ALT) levels. (J Med Toxicol. 2010;6[3]:294; https://bit.ly/2IfilcM.)

    When this phenomenon was first identified, researchers thought that hepatotoxic substances might be released from damaged muscle, injuring the liver. That notion was mistaken. In fact, skeletal muscle contains AST and, to a lesser extent, ALT. These enzymes are released from the muscle in rhabdomyolysis, causing elevated serum levels. Findings that support a diagnosis of rhabdomyolysis-associated elevated aminotransferase levels include a high CPK, normal bilirubin, and unimpaired hepatic synthetic function as demonstrated by a normal INR and PT.

    Of course, hepatic injury must be considered and ruled out in all cases when AST and ALT are elevated. The diagnosis may appear to be late-presenting acetaminophen toxicity if the patient has been taking the analgesic for pain from rhabdomyolysis. If there's any doubt, it would be wise to start the antidote N-acetylcysteine until things are sorted out. The local poison control center can help in this process.

    Be aware of the many serious adverse effects associated with fluoroquinolone antibiotics. Bryan D. Hayes, PharmD, talked about the many reasons fluoroquinolones are not his favorite class of drugs. They increase the relative risk of tendon rupture by about fourfold; that can go up to as much as 43-fold in elderly patients on steroids. The structure most often affected is the Achilles tendon. The increased risk of rupture can continue for weeks even after the patient stops taking the fluoroquinolone.

    Other adverse effects associated with fluoroquinolones include seizures, peripheral neuropathy, increased QTc interval, aortic dissection, aneurysm, Clostridioides difficile infection, retinal detachment, and hypo- or hyperglycemia.

    Dr. Hayes noted that a 2018 FDA safety alert recommended not using fluoroquinolones to treat uncomplicated urinary tract infections, acute bacterial exacerbation of chronic bronchitis, and acute bacterial sinusitis unless there were no feasible alternative antibiotics.

    Droperidol is back! The FDA issued a black box warning in 2001 for the sedative and antiemetic droperidol, a drug that had been widely used for many years in emergency departments for controlling agitated patients and treating migraine headaches, nausea, and vomiting. The FDA defended the warning by saying it had received reports of deaths associated with QT prolongation and torsade de pointes in patients treated with doses above, within, and even below the approved range.

    Dr. Hayes noted that subsequent analysis of these cases did not reveal a strong association between reasonable doses of droperidol and torsade de pointes or other malignant arrhythmias. (Acad Emerg Med. 2002;9[6]:615; https://bit.ly/2Irzyix.) Despite this, droperidol was not stocked or used in many emergency departments for a long time, but it has recently become more readily available. A recent review concluded that “[d]roperidol is an effective and safe option for the treatment of acute agitation migraine, nausea, and pain for patients in the ED setting.” (Am J Health Syst Pharm. 2020;77[22]:1838.)

    A position statement from the American Academy of Emergency Medicine concluded the same: “Droperidol is an effective and safe medication in the treatment of nausea, headache, and agitation. The literature search did not support mandating an electrocardiogram or telemetry monitoring for doses < 2.5 mg given either intramuscularly or intravenously. Intramuscular doses of up to 10 mg of droperidol seem to be as safe and as effective as other medications used for sedation of agitated patients.” (J Emerg Med. 2015;49[1]:91.)

    Dr. Hayes reminded the audience that low risk does not mean no risk. Patients at increased risk for cardiotoxicity from droperidol include those with hypokalemia or hypomagnesemia, those on other medications that prolong the QTc interval, and those who are elderly or have underlying cardiac disease. He said his practice for using droperidol for most indications (other than agitation) is to start low (0.625 mg or 1.25 mg) and then double subsequent doses up to a single dose of 2.5 mg. To treat acute agitation, he uses 5-10 mg droperidol IM. Obviously, the agitated patient often needs to be sedated before a screening ECG can be obtained.

    Thinking serotonin syndrome? Check those reflexes. Kurt C. Kleinschmidt, MD, spoke about antidepressant toxicity in a session that was full of clinical pearls. Here are several:

    • When suspecting that a patient may have serotonin syndrome, look for two important pieces of supporting evidence. If a good reliable history is available and does not reveal exposure to any serotonergic agents, the patient cannot have serotonin syndrome or serotonin excess. If the patient does not have hyperreflexia or clonus, serotonin excess can be ruled out.
    • There is neither a clear indication nor a generally accepted dosing schedule for using the antiserotonergic antihistamine cyproheptadine to treat serotonin syndrome. Dr. Kleinschmidt mentioned that he had never used cyproheptadine for that purpose, relying instead on supportive care, benzodiazepines, and aggressive cooling if indicated. Of course, making sure that the patient is not reexposed to a serotonergic agent is also critical.
    • In a case of pure acute tricyclic antidepressant overdose, a patient can be medically cleared if he is fully asymptomatic six hours after ingestion. But it is important for the clinician to look carefully for subtle, easy-to-miss signs and symptoms of toxicity such as central nervous system depression, tachycardia, dry mouth, and decreased bowel sounds.

    Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Follow him on Twitter@poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

    Copyright © 2021 Wolters Kluwer Health, Inc. All rights reserved.